Medical Definition of Babinski sign
Babinski sign: An important neurologic examination based upon what the big toe does when the sole of the foot is stimulated. If the big toe goes up, that may mean trouble.
The Babinski sign is obtained by stimulating the external portion (the outside) of the sole. The examiner begins the stimulation back at the heel and goes forward to the base of the toes. There are diverse ways to elicit the Babinski response. A useful way that requires no special equipment is with firm pressure from the examiner's thumb. Just stroke the sole firmly with the thumb from back to front along the outside edge.
Too vigorous stimulation may cause withdrawal of the foot or toe, which can be mistaken as a Babinski sign.
Most newborn babies are not neurologically mature so they normally show a Babinski sign. Upon stimulation of the sole, they extend the great toe . Many young infants do this, too, and it is perfectly normal. However, in time during infancy the Babinski response vanishes and, under normal circumstances, should never return.
A Babinski sign in an older child or adult is abnormal. It is a sign of a problem in the central nervous system (CNS), most likely in a part of the CNS called the pyramidal tract.
Asymmetry of the Babinski sign -- when it is present on one side but not the other -- is abnormal. It is a sign not merely of trouble but helps to lateralize that trouble (tell which side of the CNS is involved).
The Babinski sign is known by a number of other names: the plantar response (because the sole is the plantar surface of the foot), the toe or big toe sign or phenomenon, and the Babinski reflex, response or phenomenon.
It is common but wrong to say that the Babinski sign is positive or negative; it is present or absent.
Babinski, despite the Slavic sound of the name, was French: Joseph Francois Felix Babinski (1857-1932). His name will never be forgotten in medicine.
Last Editorial Review: 5/13/2016
Back to MedTerms online medical dictionary A-Z List
Need help identifying pills and medications?